Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 16, NWS Los Angeles, CA

May 22, 2008Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at May 22, 2008, 2:16 PM PDT for Los Angeles County, California. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2008, 2:16 PM PDT (21:16 UTC)
Expired
May 22, 2008, 4:45 PM PDT
In force
2 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 44 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 2:31 PM PDTHEAVY RAIN 1.535 Nnw West Covina, CARAINFALL OCCURRED IN ONE HOUR.
May 22, 3:37 PM PDTFLASH FLOOD5 Ne El Monte, CAFLOODING ON INTERSTATE 605 AND 10 INTERCHANGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 81 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 9.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2008-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2008-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1900 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 222120
FFWLOX
CAC037-222245-
/O.NEW.KLOX.FF.W.0016.080522T2116Z-080522T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
216 PM PDT THU MAY 22 2008

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 345 PM PDT

* AT 212 PM PDT...DOPPLER RADARS INDICATED INTENSE RAINFALL FROM A 
SEVERE THUNDERSTORM IN THE VICINITY OF THE CITIES OF AZUZA AND EL 
MONTE. RADAR RAINFALL RATES ARE IN EXCESS OF ONE INCH PER HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AZUSA AND 
EL MONTE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. 

LAT...LON 3415 11802 3416 11787 3405 11789 3399 11805
      3401 11810
TIME...MOT...LOC 2116Z 180DEG 0KT 3412 11795

$$

DANIELSON
3 follow-up statements
000 
WGUS76 KLOX 222152
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
254 PM PDT THU MAY 22 2008

CAC037-222245-
/O.CON.KLOX.FF.W.0016.000000T0000Z-080522T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
254 PM PDT THU MAY 22 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR
CENTRAL LOS ANGELES COUNTY...

AT 239 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. RADARS WERE REPORTING RAINFALL RATES IN EXCESS OF 3 INCHES PER 
HOUR AND A RAIN GAGE NEAR THE STORM REPORTED OVER HALF AN INCH OF 
RAIN IN ONLY 10 MINUTES...AND A GAGE NEAR SANTA FE DAM REPORTED OVER 
AN INCH OF RAIN IN ONLY 18 MINUTES.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AZUSA...EL 
MONTE AND WEST COVINA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. IN ADDITION... 
POLICE OFFICIALS HAVE REPORTED FLOODING OF EXIT RAMPS ALONG THE 
INTERSTATE 605

MANY FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3415 11802 3416 11787 3405 11789 3399 11805
      3401 11810
TIME...MOT...LOC 2144Z 180DEG 0KT 3412 11795

$$

DANIELSON
000 
WGUS56 KLOX 222239
FFWLOX
CAC037-222345-
/O.EXT.KLOX.FF.W.0016.000000T0000Z-080522T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
331 PM PDT THU MAY 22 2008

THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 445 PM PDT

* AT 327 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED           
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. IN              
  ADDITION...DOPPLER RADARS CONTINUE TO INDICATE RAINFALL RATES IN   
  THE REGION OF UP TO ONE AND A HALF INCHES OF RAIN PER HOUR...AND   
  RAIN GAGES IN THE REGION ARE REPORTING OVER HALF AN INCH IN THE    
  LAST 30 MINUTES.

* LOCATIONS IN THE WARNING INCLUDE AZUSA...EL MONTE...LA PUENTE...   
  WEST COVINA...BALDWIN PARK...AND INTERSTATES 10...210 AND 650 AND  
  HIGHWAY 60.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. 

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OXNARD.

LAT...LON 3415 11802 3416 11787 3405 11789 3399 11805
      3401 11810
TIME...MOT...LOC 2231Z 180DEG 0KT 3412 11795

$$

DANIELSON/KITTELL
000 
WGUS76 KLOX 222301
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
400 PM PDT THU MAY 22 2008

CAC037-222345-
/O.CON.KLOX.FF.W.0016.000000T0000Z-080522T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
400 PM PDT THU MAY 22 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR
CENTRAL LOS ANGELES COUNTY...

AT 345 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUE TO REPORT 
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR 
RAINFALL RATES OF UP TO 2 INCHES OF RAIN PER HOUR CONTINUE TO BE 
OBSERVED BY LOCAL RADARS. THE THUNDERSTORM THAT IS PRODUCING THE 
HEAVY DOWNPOURS IS DRIFTING SLOWLY SOUTHWEST ALONG INTERSTATE 605 
TOWARDS THE CITY OF DOWNEY.   

LOCATIONS IN THE WARNING AREA INCLUDE THE CITIES OF AZUSA...EL 
MONTE...LA PUENTE...WEST COVINA AND BALDWIN PARK. INTERSTATES AND 
HIGHWAYS IMPACTED BY THE HEAVY RAINS INCLUDE THE 10...THE 60...THE 
210 AND THE 605.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. 

LAT...LON 3415 11802 3416 11787 3405 11789 3399 11805
      3401 11810
TIME...MOT...LOC 2251Z 180DEG 0KT 3412 11795

$$

DANIELSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at May 22, 2:00 PM PDT, 16 minutes earlier.

Area forecast discussion, May 22, 2:00 PM PDT, 16 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
200 PM PDT THU MAY 22 2008

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
MAIN FOCUS IN SHORT TERM HAS NOW TURNED TO THE UPPER LOW AND ITS
ASSOCIATED INSTABILITY. SO FAR...THE MOST INTENSE CONVECTION HAS
BEEN OVER ORANGE COUNTY. HOWEVER...THERE HAVE BEEN SOME DECENT
BUILDUPS OVER VENTURA AND LOS ANGELES COUNTIES THIS AFTERNOON.
SO CURRENT SLIGHT CHANCE POPS FOR THIS AFTERNOON AND EVENING
LOOK GOOD. ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING
SOME BRIEF HEAVY RAIN AND HAIL. THE SITUATION WILL BE MONITORED
CLOSELY FOR ANY POTENTIAL WARNINGS THAT WOULD NEED TO BE ISSUED
LATER THIS AFTERNOON. OTHERWISE...12Z MODELS INDICATED THE UPPER
LOW WILL CONTINUE TO WOBBLE OVER OUR AREA THROUGH SATURDAY...
BRINGING SOME CHANCE OF CONVECTION TO THE AREA. AT THIS TIME...WILL
KEEP INHERITED POP FORECAST...WITH SLIGHT CHANCE OVER THE VTU/LAX
MOUNTAINS...ANTELOPE VALLEY...VTU/LAX VALLEYS AND LAX COUNTY COAST
THROUGH SATURDAY EVENING. BY SUNDAY... THE LOW PUSHES TO THE
NORTHWEST...PUTTING OUR AREA UNDER A DRY SOUTHWEST FLOW.

OTHER CONCERN IN THE SHORT TERM IS THE WINDS. CURRENTLY HAVE WIND
ADVISORIES FOR THE CENTRAL COAST THROUGH THIS EVENING...WHICH GIVEN
CURRENT OBS...APPEARS TO BE WORKING OUT JUST FINE. ALSO...HAVE A
WIND ADVISORY IN EFFECT FOR THE SOUTH COAST OF SBA COUNTY (SANTA
YNEZ RANGE) FOR SUNDOWNER WINDS. CURRENT SBA-SMX IS WELL OFFSHORE
WHICH SHOULD PRODUCE SOME ADVISORY LEVEL WINDS LATER THIS AFTERNOON
AND TONIGHT.

CLOUD COVER WILL BE PROBLEMATIC THROUGH THE PERIOD...AS VARYING
DEGREES OF MID/HIGH CLOUDS ASSOCIATED WITH CONVECTION DRIFT OVER
THE AREA. AT THIS TIME...THE CURRENT FORECAST INDICATES SOME MARINE
LAYER CLOUDS FOR THE COASTAL/VALLEY AREAS THROUGH SUNDAY. GIVEN
THE COMPLICATED INTERACTION BETWEEN THE MARINE LAYER AND THE
MID/HIGH CLOUDS. AT THIS TIME...WILL KEEP THE LOW CLOUDS IN THE
FORECAST...ALTHOUGH WOULD NOT BE SURPRISED TO SEE LITTLE IF ANY
STRATUS CLOUDS THROUGH SUNDAY. OVERALL...A GENERAL PARTLY TO
MOSTLY CLOUDY FORECAST WILL BE USED.

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
FOR SUNDAY NIGHT THROUGH THURSDAY...MODELS ARE IN RELATIVELY
GOOD SYNOPTIC AGREEMENT. AT UPPER LEVELS...A GENERAL TROUGH PATTERN
WILL PERSIST OVER THE AREA THROUGH WEDNESDAY...THEN IS REPLACED
A WEAK RIDGE ON THURSDAY. NEAR THE SURFACE...ONSHORE FLOW IS
EXPECTED TO PREVAIL. SO...SHOULD HAVE PRETTY TYPICAL MAY WEATHER
FOR THE AREA...WITH SOME NIGHT/MORNING LOW CLOUDS AND FOG. AS FOR
TEMPS...WILL EXPECT RATHER SEASONABLE CONDITIONS WITH A GRADUAL
WARMING TREND THROUGH THURSDAY.

&&

.AVIATION...22/1930Z.

GOOD CONFIDENCE IN CLEAR SKIES AND GOOD VISIBILITIES ACROSS MOST
OF THE AREA. HOWEVER...UNSTABLE AIR ACROSS LA COUNTY AND EASTERN
PORTIONS OF VENTURA COUNTY THREATEN TO BRING AFTERNOON AND EARLY
EVENING SHOWERS AND THUNDERSTORMS TO TAF SITES IN LA COUNTY.
OVERNIGHT...MARINE CLOUDS WILL PUSH INTO MANY COASTAL AND VALLEY
SECTIONS.

KLAX AND KBUR...A SCATTERED SHOWER OR THUNDERSTORM MAY AFFECT THE
TAF SITES THROUGH EARLY EVENING. OVERNIGHT...MARINE CLOUDS WILL PUSH
INTO BOTH TAF SITES WITH MVFR TO VFR CONDITIONS. EAST TO SOUTHEAST
WINDS OF AROUND 10 KT MAY POSE A PROBLEM FOR KLAX AFTER 15Z FRI.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXCWFLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...THOMPSON
AVIATION...SWEET

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, May 22, 9:48 AM PDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
948 AM PDT THU MAY 22 2008

CAZ034>041-044>047-051>054-059-087-088-231300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
948 AM PDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

GUSTY NORTHERLY WINDS WILL CONTINUE ACROSS SAN LUIS OBISPO AND
SANTA BARBARA COUNTY THROUGH TODAY. A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS L.A. COUNTY WILL CREATE LIGHTNING HAZARDS. ACROSS THE WINDS
HIGH SEAS AND GALE FORCE WINDS WILL PRODUCE HAZARDS FOR SEAFARERS.
AT THE BEACHES LARGE SURF AND RIP CURRENTS WILL BE HAZARDOUS TO
PEOPLE VENTURING INTO THE WATER.

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL PRODUCE LIGHTNING HAZARDS
THROUGH L.A. COUNTY AS WELL AS THE MOUNTAINS OF VENTURA COUNTY
THROUGH SATURDAY. AT THE BEACHES LARGE SURF AND RIP CURRENTS WILL
BE HAZARDOUS TO PEOPLE VENTURING INTO THE WATER.THUNDERSTORMS AND
ASSOCIATED LIGHTNING WILL CREATE HAZARDS FOR L.A. COUNTY ON
SATURDAY.

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

THOMPSON

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:58 AM PDTWind AdvisoryLOX23 hr
May 22, 2:03 PM PDTSevere Thunderstorm WarningLOXLos Angeles57 min
May 22, 3:00 PM PDTSevere Thunderstorm WarningLOXLos Angeles60 min
May 22, 4:35 PM PDTFlash Flood WarningLOXLos Angeles85 min

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.